Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Wichita, KS

June 15, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 3:33 PM CDT for Barton County, Russell County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 3:33 PM CDT (20:33 UTC)
Expired
Jun 15, 2017, 4:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:40 PM CDTTSTM WND GST 593 Nw Olmitz, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KICT 152033
SVRICT
KSC009-167-152130-
/O.NEW.KICT.SV.W.0129.170615T2033Z-170615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
333 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in central Kansas...
  Western Barton County in central Kansas...

* Until 430 PM CDT

* At 333 PM CDT, severe thunderstorms were located along a line
  extending from Walker to Pfeifer to near Liebenthal, moving
  southeast at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hoisington, Gorham, Albert, Olmitz, Milberger, Galatia and Susank. 

This includes Interstate 70 between Mile Markers 176 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9904 3873 9865 3843 9880 3826 9902
      3826 9903
TIME...MOT...LOC 2033Z 322DEG 21KT 3888 9907 3872 9914 3860 9926 

HAIL...1.75IN
WIND...70MPH
 
$$

JAKUB
2 follow-up statements
568 
WWUS53 KICT 152101
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
401 PM CDT THU JUN 15 2017

KSC009-167-152130-
/O.CON.KICT.SV.W.0129.000000T0000Z-170615T2130Z/
Russell KS-Barton KS-
401 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN RUSSELL AND WESTERN BARTON COUNTIES...

At 358 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Milberger to near Loretta to Albert,
moving east at 15 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and golf ball size hail. 

SOURCE...Trained weather spotters have reported golfball sized hail 
         and 77 mph have been reported in Southeast Ellis county.   

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Hoisington, Gorham, Albert, Olmitz, Milberger, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will be moving into Western Barton and Russell counties 
in the next 15 minutes.  For your protection move to an interior 
room on the lowest floor of a building.

&&

LAT...LON 3897 9904 3873 9865 3843 9880 3826 9902
      3826 9903
TIME...MOT...LOC 2058Z 286DEG 13KT 3873 9882 3866 9914 3845 9901 

HAIL...1.75IN
WIND...80MPH
 
$$

METZGER
446 
WWUS53 KICT 152123
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
423 PM CDT THU JUN 15 2017

KSC167-152132-
/O.CAN.KICT.SV.W.0129.000000T0000Z-170615T2130Z/
Russell KS-
423 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3869 9903 3870 9867 3843 9880 3826 9902
      3826 9903
TIME...MOT...LOC 2122Z 322DEG 21KT 3862 9871 3855 9903 3834 9890 

$$

KSC009-152130-
/O.CON.KICT.SV.W.0129.000000T0000Z-170615T2130Z/
Barton KS-
423 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN BARTON COUNTY...

At 422 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Hoisington to Otis to 5 miles
west of Great Bend, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hoisington, Albert, Olmitz, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9903 3870 9867 3843 9880 3826 9902
      3826 9903
TIME...MOT...LOC 2122Z 322DEG 21KT 3862 9871 3855 9903 3834 9890 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 15, 2:37 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jun 15 2017

The main hazard to aviation will be severe storm potential this
afternoon into tonight.

Initial scattered severe storm development is expected in west-
central to north-central Kansas early to mid afternoon, with an
evolution to organized clusters of severe storms by early evening,
with an east-southeastward propagation across south-
central/southeast Kansas. Storms will be likely at most terminals
by this evening, although exact timing windows are difficult to
pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then
ICT and CNU more likely this evening. Damaging winds will be the
primary hazard, with hail a secondary threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  70  95  73 /  40  60  10  10
Hutchinson      96  68  95  71 /  60  70  10  10
Newton          95  69  94  72 /  50  70  10  20
ElDorado        95  69  92  73 /  30  70  10  20
Winfield-KWLD   95  70  94  74 /  40  60  10  10
Russell         97  67  97  69 /  60  40  20  20
Great Bend      97  67  97  69 /  60  40  10  10
Salina          97  69  97  73 /  70  80  20  30
McPherson       96  68  96  72 /  70  80  10  20
Coffeyville     93  71  92  74 /  20  60  10  20
Chanute         93  70  91  73 /  20  70  10  30
Iola            93  69  91  73 /  20  60  10  30
Parsons-KPPF    93  71  91  74 /  20  70  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...JMC
Hazardous weather outlook, Jun 15, 3:29 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue to develop in central
Kansas between this afternoon, with initial threats of very large
hail up to baseball size and damaging winds. There is potential for
storms to merge into a cluster or two, with a southeastward
acceleration during the late afternoon and evening hours, across
south-central and southeastern Kansas. The clusters will be capable
of destructive wind gusts up to 75 mph or greater, hail to golfball
size, and torrential rainfall. A tornado cannot be ruled out with
any discrete storms this afternoon in central Kansas.

Heat index values are expected to be in the 100 to 105 degree range
this afternoon. Be sure to drink plenty of water and wear light
clothing if outdoor activity is necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning most
areas of the region. Severe weather is also likely for locations
generally along and east of I-135. High winds and very heavy rain
being the primary threat. Severe hail (1") can't be ruled out but
it is expected to be a lower threat. These storms will arrive as a
cold front comes through the region in the late afternoon and into
the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 15, 2:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
231 PM CDT THU JUN 15 2017

KSZ032-152030-
Russell KS-
231 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 330 PM CDT

* At 224 PM CDT...National Weather Service meteorologists were
  tracking a thunderstorm over Hays...moving east at 20 mph.

This is a dangerous storm which will be capable of producing hail up
to the size of tennis balls...and wind gusts up to 70 mph.

* Locations impacted include...
  Russell, Gorham and Milberger.

Those in the path of this storm should prepare for DANGEROUS WEATHER
CONDITIONS and watch for any warnings issued for your area.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3898 9904 3899 9884 3870 9885 3870 9904
TIME...MOT...LOC 1926Z 281DEG 16KT 3886 9921

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:39 PM CDTSpecial Weather StatementICTButler66 min
Jun 14, 8:00 PM CDTSpecial Weather StatementICTButler60 min
Jun 14, 8:43 PM CDTSpecial Weather StatementICTButler62 min
Jun 14, 9:09 PM CDTSpecial Weather StatementICTCowley66 min
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
Jun 14, 10:23 PM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Jun 14, 10:35 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick55 min
Jun 14, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick36 min
Jun 14, 11:33 PM CDTFlash Flood WarningICTButler, Sedgwick6 hr
Jun 15, 1:23 AM CDTSpecial Weather StatementICTNeosho22 min
Jun 15, 1:37 AM CDTSevere Thunderstorm WarningICTAllen, Neosho53 min
Jun 15, 2:19 AM CDTSevere Thunderstorm WarningICTAllen39 min
Jun 15, 2:31 PM CDTSpecial Weather StatementICTRussell59 min
Jun 15, 3:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell61 min
Jun 15, 4:15 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Marion, Rice, Saline75 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningICTBarton, Russell64 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jun 15, 5:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline52 min
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice56 min
Jun 15, 5:53 PM CDTSevere Thunderstorm WarningICTChase, Marion67 min
Jun 15, 6:02 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice73 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
Jun 15, 6:20 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion55 min
Jun 15, 6:39 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, Reno, Sedgwick81 min
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion73 min
Jun 15, 6:53 PM CDTSevere Thunderstorm WarningICTChase, Marion52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.